Dihydrocodeine is an opiate painkiller. It’s used to treat moderate to severe pain, such as after an operation or a serious injury.
It’s also used for long-standing pain when weaker painkillers, such as paracetamol, ibuprofen and aspirin, have not worked.
Dihydrocodeine is only available on prescription. It also comes mixed with paracetamol, this is called co-dydramol.
It comes as standard tablets, slow-release tablets and as a liquid that you swallow. It can also be given by an injection into the muscle or under the skin. This is usually done in hospital.
Dihydrocodeine is also known by the brand names DHC Continus and DF118 Forte.
2. Key facts
- Dihydrocodeine works by stopping pain signals travelling along the nerves to the brain.
- Standard dihydrocodeine tablets take 1.5 to 2 hours to work fully.
- It’s possible to become addicted to dihydrocodeine, but this is rare if you’re taking it to relieve pain and you’re taking it as a doctor has prescribed.
- Dihydrocodeine can cause withdrawal problems. Do not stop taking the medicine suddenly.
- The most common side effects are feeling or being sick, feeling drowsy or constipation.
3. Who can and cannot take it
Adults and children aged 4 years and over can take dihydrocodeine.
Dihydrocodeine is not suitable for some people. Tell a doctor before taking the medicine if you:
- have ever had an allergic reaction to dihydrocodeine or any other medicine
- have any stomach problems, such as irritable bowel syndrome (IBS) or Crohn’s disease, or if you’re taking medicines for these conditions
- have lung problems, asthma or breathing difficulties
- have a head injury or a condition that causes seizures or fits
- have an underactive thyroid gland (hypothyroidism)
- have an addiction to alcohol
- take any other painkillers (including those you buy from a pharmacy or supermarket)
- have liver or kidney problems
- have myasthenia gravis, a rare illness that causes muscle weakness
- are trying to become pregnant, are already pregnant or are breastfeeding
- are under 18 years and have had your tonsils or adenoids taken out to treat obstructive sleep apnoea
- have a rare condition causing problems with galactose intolerance
4. How and when to take it
It’s important to take dihydrocodeine as your doctor has asked you to.
Swallow the tablets whole with water. It’s best to take them with or soon after a meal or snack.
How much will I take?
Dihydrocodeine tablets come in 5 different strengths. The tablets contain 30mg, 40mg, 60mg, 90mg or 120mg of dihydrocodeine.
How often you take your tablets will depend on the strength.
Immediate release tablets
The usual dose for adults and children aged 12 years and over is:
- 30mg tablet – 1 tablet every 4 to 6 hours – maximum dose in 24 hours is 6 tablets (180mg)
- 40mg tablet – 1 or 2 tablets up to 3 times in 24 hours – maximum dose in 24 hours is 6 tablets (240mg)
Slow release tablets
The usual dose for adults and children aged 12 years and over is:
- 60mg, 90mg or 120mg tablets – 1 tablet taken every 12 hours
The tablets contain 60mg, 90mg or 120mg of dihydrocodeine. The usual dose is between 60mg and 120mg, taken twice a day.
The usual dose of dihydrocodeine liquid is one to three 5ml spoonfuls taken every 4 to 6 hours. One 5ml spoonful has 10mg of dihydrocodeine in it (3 spoonfuls contain 30mg).
For children aged between 4 and 11 years dose is worked out based on weight. The usual dose is between 0.5mg and 1mg per kg of body weight, up to a maximum dose of 30mg every 4 to 6 hours.
If you’re taking dihydrocodeine as a liquid, it will come with a plastic medicine spoon or syringe to help you measure the correct amount. Ask a pharmacist for one if you do not have it.
Do not measure the liquid with a kitchen teaspoon because it will not give the right amount.
Will my dose go up or down?
Usually you’ll start on a low dose of standard dihydrocodeine. Your doctor may increase this gradually until your pain is well controlled.
What if I forget to take it?
This will vary depending on which type of dihydrocodeine you’re taking.
If you forget to take a dose, check the patient information leaflet inside the packet or ask a pharmacist or doctor for advice on what to do.
Never take 2 doses at the same time to make up for a forgotten one.
If you often forget doses, it may help to set an alarm to remind you. You could also ask a pharmacist for advice on other ways to remember to take your medicine.
What if I take too much?
Urgent advice: Call 112 now if:
- you take too much dihydrocodeine.
If you take too much dihydrocodeine you may feel:
- very sleepy, sick or dizzy
- find it difficult to breathe
- become unconscious
If you go to A&E, do not drive yourself – get someone else to drive you or call for an ambulance.
Take the dihydrocodeine box or leaflet inside the packet plus any remaining medicine with you.
Where to store dihydrocodeine
If you’re prescribed dihydrocodeine, it’s really important that you:
- store it properly and safely at home
- keep it out of the sight and reach of children
- do not give your medicine to anyone else
- return any unused dihydrocodeine to a pharmacy so they can throw it away in the right way .
5. Taking dihydrocodeine with other painkillers
It’s safe to take dihydrocodeine with paracetamol, ibuprofen or aspirin (do not give aspirin to children under 16 years of age).
Do not take dihydrocodeine with painkillers that contain codeine. You will be more likely to get side effects.
Painkillers that contain codeine include co-codamol (codeine and paracetamol), Nurofen Plus (codeine and ibuprofen), co-codaprin (codeine and aspirin) and Solpadeine (codeine, paracetamol, ibuprofen and caffeine).
See also Warning section.
Nausea, vomiting, stomach upset, shaking (tremor), constipation, dry mouth, lightheadedness, dizziness, or drowsiness may occur. If any of these effects persist or worsen, notify your doctor or our pharmacist promptly.
To lower your risk of dizziness and lightheadedness, get up slowly when rising from a sitting or lying position.
To prevent constipation, eat dietary fiber, drink enough water, and exercise. You may also need to take a laxative. Ask your pharmacist which type of laxative is right for you.
Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.
Tell your doctor right away if you have any serious side effects, including: interrupted breathing during sleep (sleep apnea), mental/mood changes, fast/irregular heartbeat, increased thirst/urination, hearing changes (e.g., ringing in the ears), easy bruising/bleeding, signs of infection (e.g., fever, persistent sore throat), heartburn, discomfort when swallowing, dark urine, yellowing eyes/skin, signs of kidney problems (such as change in the amount of urine), difficulty urinating, signs of your adrenal glands not working well (such as loss of appetite, unusual tiredness, weight loss).
Get medical help right away if you have any very serious side effects, including: fainting, seizure, black stools, severe stomach/abdominal pain, vomit that looks like coffee grounds, slurred speech, weakness on one side of the body.
This product may cause serious mental/mood changes and very serious (rarely fatal) breathing problems. This product may contain codeine or dihydrocodeine. Codeine and dihydrocodeine are changed into strong opioid drugs (morphine or dihydromorphine) in your body. In some people this happens faster and more completely than usual, which increases the risk of very serious side effects. Get medical help right away if you notice any of the following: slow/shallow breathing, severe drowsiness/difficulty waking up, confusion.
A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.
This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or our pharmacist.
How to cope with side effects
What to do about:
- feeling or being sick – take dihydrocodeine with or just after a meal or snack to ease feelings of sickness. If you’re being sick, try small frequent sips of water. This side effect should wear off after a few days. Talk to a doctor about taking an anti-sickness medicine if it carries on for longer.
- feeling sleepy – this side effect should go away within a few days as your body gets used to dihydrocodeine. Talk to a doctor if it carries on for longer.
- confusion, feeling dizzy and vertigo – if dihydrocodeine makes you feel dizzy when you stand up, try getting up very slowly or stay sitting down until you feel better. If you begin to feel dizzy, lie down so that you do not faint, then sit until you feel better. This side effect should wear off within a few days as your body gets used to dihydrocodeine. Talk to a doctor if it carries on for longer.
- dry mouth – try chewing sugar-free gum or sucking sugar-free sweets. A doctor can also prescribe an artificial saliva substitute to keep your mouth moist. This comes as a spray, gel or lozenge.
- headaches – it’s safe to take a painkiller such as paracetamol or ibuprofen. Talk to a doctor if headaches last longer than a week or are severe.
Before taking this medication, tell your doctor or pharmacist if you are allergic to aspirin, caffeine, or opioid pain medications (e.g., codeine); or to salicylates (e.g., salsalate), nonsteroidal anti-inflammatory drugs (e.g., ibuprofen), or xanthine derivatives (e.g., theophylline); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.
Before using this medication, tell your doctor or pharmacist your medical history, especially of: asthma (including a history of worsening breathing with runny/stuffy nose after taking aspirin or other NSAIDs), bleeding/blood clotting disorders (such as hemophilia, von Willebrand’s disease, thrombocytopenia), brain disorders (such as seizures, head injury, tumor, increased intracranial pressure), breathing problems (such as chronic obstructive pulmonary disease-COPD, sleep apnea), disease of the pancreas (such as pancreatitis), heart disease (such as irregular heartbeat, recent heart attack), certain enzyme deficiencies (pyruvate kinase or G6-PD deficiency), gout, liver disease, kidney disease, heartburn, growths in the nose (nasal polyps), a certain spinal problem (kyphoscoliosis), gallbladder disease, personal or family history of a substance use disorder (such as overuse of or addiction to drugs/alcohol), mental/mood disorders, stomach/intestinal problems (such as ulcers, infectious diarrhea, colitis), adrenal gland problem (such as Addison’s disease), difficulty urinating (for example due to enlarged prostate or urethral stricture), underactive thyroid (hypothyroidism), recent bowel/abdominal surgery, obesity.
Before having surgery or certain medical procedures (such as a heart stress test or a procedure to restore a normal heart rhythm if you have an unusually fast heartbeat), tell your doctor or dentist that you use this medication and about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).
This drug may make you dizzy or drowsy. Alcohol or marijuana (cannabis) can make you more dizzy or drowsy. Do not drive, use machinery, or do anything that needs alertness until you can do it safely. Avoid alcoholic beverages. Talk to your doctor if you are using marijuana (cannabis).
This medicine may cause stomach bleeding. Daily use of alcohol and tobacco, especially when combined with this medicine, may increase your risk for stomach bleeding. Limit alcohol and stop smoking. Consult your doctor or pharmacist for more information.
This medication contains aspirin. Children and teenagers less than 18 years old should not take aspirin if they have chickenpox, flu, or any undiagnosed illness, or if they have just been given a live virus vaccine, without first consulting a doctor about Reye’s syndrome, a rare but serious illness.
Children may be more sensitive to the side effects of the opioid pain reliever, especially extreme sleepiness, confusion, or slow/shallow/noisy breathing. (See also Warning section.)
Older adults may be more sensitive to the side effects of this drug, especially stomach bleeding/ulcers, confusion, dizziness, drowsiness, and slow/shallow breathing.
Before using this medication, women of childbearing age should talk with their doctor(s) about the risks and benefits. Tell your doctor if you are pregnant or if you plan to become pregnant. This medication is not recommended for use during pregnancy. It may harm an unborn baby and interfere with normal labor/delivery. Consult your doctor for more details.
This drug passes into breast milk and could have undesirable effects on a nursing infant. Therefore, breast-feeding is not recommended while using this drug. Consult your doctor before breast-feeding.
Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and our pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor’s approval.
Some products that may interact with this drug include: acetazolamide, antacids, anticholinergic medications (such as scopolamine), certain antibiotics (including penicillin, sulfonamides such as sulfamethoxazole), certain anti-seizure medications (such as valproic acid), certain drugs used to treat gout (including uricosuric drugs such as probenecid, sulfinpyrazone), cimetidine, corticosteroids (such as prednisone), dichlorphenamide, disulfiram, lithium, MAO inhibitors (isocarboxazid, linezolid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, safinamide, selegiline, tranylcypromine), 6-mercaptopurine, methotrexate, mifepristone, naltrexone, other medications for pain (such as pentazocine, nalbuphine, morphine), vemurafenib, zidovudine.
This medication may increase the risk of bleeding when taken with other drugs that also may cause bleeding. Examples include anti-platelet drugs such as clopidogrel, “blood thinners” such as dabigatran/enoxaparin/warfarin, among others.
The risk of serious side effects (such as slow/shallow breathing, severe drowsiness/dizziness) may be increased if this medication is taken with other products that may also cause drowsiness or breathing problems. Tell your doctor or pharmacist if you are taking other products such as other opioid pain or cough relievers (such as codeine, hydrocodone), alcohol, marijuana (cannabis), drugs for sleep or anxiety (such as alprazolam, lorazepam, zolpidem), muscle relaxants (such as carisoprodol, cyclobenzaprine), or antihistamines (such as cetirizine, diphenhydramine).
Check the labels on all your medicines (such as allergy or cough-and-cold products, other headache medications) because they may contain aspirin, caffeine, or ingredients that cause drowsiness. Also keep in mind that certain beverages (such as coffee, colas, tea) contain caffeine. Ask your pharmacist about using those products safely.
Other medications can affect the removal of this product from your body, which may affect how this product works. Examples include azole antifungals (such as ketoconazole), bupropion, fluoxetine, macrolide antibiotics (such as erythromycin), HIV medications (such as ritonavir), paroxetine, quinidine, rifamycins (such as rifabutin, rifampin), certain drugs used to treat seizures (such as carbamazepine, phenytoin), among others.
Also, check all prescription and nonprescription medicine labels carefully since many medications contain pain relievers/fever reducers (NSAIDs such as ibuprofen, ketorolac, naproxen, aspirin) that may increase your risk for side effects if taken together with this medication. However, if your doctor has directed you to take low-dose aspirin to prevent heart attack or stroke (usually at dosages of 81-325 milligrams a day), you should continue taking the aspirin unless your doctor instructs you otherwise. Ask your doctor or pharmacist for more details.
This medication may interfere with certain medical/laboratory tests (including fasting blood glucose, cholesterol levels, prothrombin time, urine 5-HIAA levels, amylase and lipase levels, certain urine glucose tests, dipyridamole-thallium imaging tests), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.
If someone has overdosed and has serious symptoms such as passing out or trouble breathing, give them naloxone if available, then call 112. If the person is awake and has no symptoms, call a poison control center right away. or Pill doctor pharmacy Ghana on +233267000104.
Symptoms of overdose may include: severe drowsiness, slow/shallow breathing, very small pupils, severe dizziness, persistent nausea/vomiting, ringing in the ears, coma.
Do not share this medication with others. Sharing it is against the law.
This medication has been prescribed for your current condition only. Do not use it later for another condition unless told to do so by your doctor. A different medication may be necessary in that case.
Ask your doctor or pharmacist if you should have naloxone available to treat opioid overdose. Teach your family or household members about the signs of an opioid overdose and how to treat it.
Store at room temperature away from light and moisture. Do not store in the bathroom. Keep all medications away from children and pets.
Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult our pharmacist